New York, 2014

Blizzard and Winter Storm in New York, March 12, 2014

March 12, 2014 · NWS BUF · 17 events in 17 counties and zones

Low pressure moved across the Ohio Valley to the Mid-Atlantic coast then lifted northeast to the Canadian Maritimes. Snow began across the region during the pre-dawn hours of the Wednesday the 12th.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$567,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Low pressure moved across the Ohio Valley to the Mid-Atlantic coast then lifted northeast to the Canadian Maritimes. Snow began across the region during the pre-dawn hours of the Wednesday the 12th. By morning, the combination of heavy snow and strong winds produced blizzard conditions across much of the region. Damages were mainly limited to economic loss of business and cost of cleanup as most businesses and schools announced closings early in the well forecast storm. Sustained winds of 25 to 35 mph were accompanied by frequent gusts of 45 to 50 mph. A peak gust of 71 mph was recorded at Oswego. Reported snowfall amounts included: 19 at Hamlin Beach; 17 at Sanborn and North Tonawanda; 16.2 at Rochester Airport; 16 at Minetto; 15 at Penfield, Pulaski, Parish, Beaver Falls, Kenmore, Warsaw and Geneva; 14 at Livonia, Constableville, East Rochester and Portageville; 13.8 at NWS Buffalo Airport; 13 at Boston, Lockport and Lowville; 12 at Grand Island, Honeoye, Fair Haven, Macedon and Ripley; 11 at Watertown, Fulton and Perrysburg; 10 at Stafford, Silver Springs and Geneseo; 9 at Corfu and Dansville; 8 at West Seneca, Albion, Oswego, Carthage and New Albion; and 7 at Rushford.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Mar 12, 2:58 AM EST, 2 minutes earlier.

Area forecast discussion, Mar 12, 2:58 AM EST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
358 AM EDT WED MAR 12 2014

.SYNOPSIS...
A DEVELOPING WINTER STORM OVER THE LOWER OHIO VALLEY EARLY THIS
MORNING WILL STRENGTHEN AND LIFT NORTHEASTWARD TODAY...REACHING NEW
JERSEY BY THIS EVENING. EXPECT A WIDESPREAD HEAVY SNOWFALL TO
DEVELOP THIS MORNING AND LAST INTO THE EVENING. THE HEAVY SNOW WILL
ALSO BE ACCOMPANIED BY INCREASINGLY STRONG WINDS THAT WILL RESULT IN
BLIZZARD CONDITIONS ACROSS SIGNIFICANT PORTIONS OF WESTERN AND
NORTH-CENTRAL NEW YORK FROM LATE THIS MORNING INTO THIS EVENING.
VERY COLD AIR WILL FOLLOW THIS STORM AND LOW TEMPERATURES TONIGHT
WILL FALL BELOW ZERO FOR MANY LOCATIONS ACROSS THE SOUTHERN TIER AND
EAST OF LAKE ONTARIO.

&&

.NEAR TERM /THROUGH TONIGHT/...
...SIGNIFICANT LATE WINTER STORM TO IMPACT THE AREA ON WEDNESDAY...

LOW PRESSURE OVER THE LOWER OHIO VALLEY DURING THE OVERNIGHT HOURS
HAS BEEN PRODUCING A SWATH OF HEAVY SNOW ACROSS NORTHERN MISSOURI
AND SOUTHERN IOWA...EASTWARD TO NORTHERN ILLINOIS/INDIANA AND
SOUTHERN MICHIGAN. THIS STORM WILL CONTINUE TO DEEPEN AND STRENGTHEN
AS IT APPROACHES NEW YORK STATE LATER IN THE MORNING.

LIGHT RAIN AND DRIZZLE DURING THE OVERNIGHT HOURS WILL TRANSITION TO
WET SNOW BEFORE DAYBREAK...IT IS ALREADY SNOWING AT BUFFALO AT 3AM
WHICH IS POSSIBLY A DYNAMIC COOLING SNOW SHOWER INDICATIVE OF WHAT
TO EXPECT OVER THE ENTIRE REGION BY DAYBREAK.

DIGGING INTO THE FORECAST DETAILS...MID LEVEL CLOUDS HAVE OVERSPREAD
MUCH OF THE FORECAST AREA THIS EVENING AND LIGHT RAIN IS ALREADY
STARTING TO BREAK OUT ACROSS FAR WESTERN PORTIONS OF THE SOUTHERN
TIER. LIGHT PRECIPITATION WILL CONTINUE TO BREAK OUT ELSEWHERE IN A
SIMILAR FASHION DURING THE LATE EVENING AND OVERNIGHT HOURS DUE TO
INCREASING ISENTROPIC LIFT IN ADVANCE OF THE APPROACHING LOW...AND
INCREASING UPPER LEVEL DIFFLUENCE IN THE RIGHT REAR QUADRANT OF A
150 KT JET STREAK PASSING ACROSS SOUTHERN QUEBEC. AT THE
ONSET...STILL-WARM TEMPS IN THE BOUNDARY LAYER WILL SUPPORT AN
INITIAL PTYPE OF PREDOMINANTLY LIGHT RAIN...BEFORE A MIX WITH
SLEET/SNOW AND EVENTUAL TRANSITION TO MOSTLY SNOW TAKES PLACE
OVERNIGHT IN RESPONSE TO INCREASING LOW-LEVEL COLD ADVECTION. BY
EARLY WEDNESDAY MORNING...EXPECT MOST AREAS TO BE EXPERIENCING ALL
SNOW...SAVE FOR AREAS RIGHT ALONG THE NY/PA BORDER WHERE A NARROWING
SWATH OF ABOVE-FREEZING AIR ALOFT WILL STILL SUPPORT A WINTRY MIX.
GIVEN THE EXPECTED LIGHT...MIXED...AND WARM ADVECTIVE NATURE OF
TONIGHT/S PRECIP...ANY SNOW/SLEET ACCUMS THROUGH DAYBREAK WEDNESDAY
SHOULD RANGE ON THE ORDER OF AN INCH OR LESS...WITH MOST OF THESE
CONFINED TO AREAS NORTH OF THE SOUTHERN TIER.

THINGS WILL DRAMATICALLY TURN FOR THE WORSE AS THE DAY PROGRESSES AS
THE RAPIDLY STRENGTHENING LOW PASSES BY TO OUR SOUTH. VERY
IMPRESSIVE ATMOSPHERIC DYNAMICS WILL WORK ACROSS OUR AREA IN
CONJUNCTION WITH THE PASSAGE OF THE LOW...WITH A STRONG SHOT OF WARM
AIR ADVECTION FOLLOWED CLOSELY BY AN EVEN MORE IMPRESSIVE LOW-MID
LEVEL DEFORMATION ZONE...AND BOTH OF THESE OVERLAID BY A PRONOUNCED
COUPLED UPPER LEVEL JET STRUCTURE AND ATTENDANT ZONE OF STRONGLY
DIFFLUENT FLOW ALOFT. LATE NIGHT INFRARED SATELLITE IMAGERY ACROSS
THE MIDWESTERN STATES SHOWS THIS DIFFLUENT UPPER AIR PATTERN WITH
STRONG COOLING. PLENTIFUL MOISTURE IN PLACE AND ADDITIONAL
OROGRAPHIC AND LAKE ENHANCEMENT ALSO COMING INTO PLAY DURING THE
AFTERNOON...THIS WILL ADD UP TO A WIDESPREAD HEAVY SNOWFALL
AREAWIDE...WITH THE WORST OF THE SNOW GENERALLY COMING BETWEEN THE
LATER MORNING AND AFTERNOON HOURS. EXPECT SNOWFALL AMOUNTS TODAY TO
RANGE FROM 8-13 INCHES FOR MOST OF WESTERN AND CENTRAL NEW
YORK...WITH THE LOWER ACCUMS OF 6 TO 8 INCHES NEAR THE SAINT
LAWRENCE VALLEY AND ALONG THE NY/PA LINE...AND THE HIGHEST OVERALL
AMOUNTS COMING IN AREAS OF FAVORED OROGRAPHIC AND LAKE ENHANCEMENT
SOUTH OF LAKE ONTARIO. CLOSER TO THE NEW YORK-PENNSYLVANIA
BORDER...A WINTRY MIX TO START THE DAY WILL ALSO LIKELY RESULT IN A
TENTH OR TWO OF ICE ACCUMULATION...BEFORE CONTINUED LOW LEVEL COLD
AIR ADVECTION DRIVES A CHANGEOVER TO ALL SNOW BY LATE MORNING/MIDDAY.

THE STRENGTHENING PRESSURE GRADIENT AROUND THE LOW WILL RESULT IN
INCREASING NORTHEASTERLY TO NORTHERLY WINDS THROUGH THE DAY...WITH
THE WINDS LIKELY PEAKING DURING THE TIME OF THE HEAVIEST SNOWFALL
WEDNESDAY AFTERNOON. GIVEN THE NORTHERLY FETCH OFF OF LAKES ERIE AND
ONTARIO...STRONGEST WINDS CAN BE EXPECTED FROM THE LAKESHORES SOUTH
INTO THE THRUWAY CORRIDOR. WINDS OF 25 TO 35 MPH WITH GUSTS AS HIGH
AS 50 MPH WILL BE POSSIBLE ACROSS THESE AREAS...INCLUDING THE
BUFFALO AND ROCHESTER METRO...AND CONFIDENCE IN THESE WINDS COUPLED
WITH THE SNOW FORECAST IS HIGH ENOUGH TO WARRANT UPGRADING THE
WINTER STORM WARNING. IT IS WORTH NOTING THAT THE SAINT LOUIS
UNIVERSITY CIPS ANALOG GUIDANCE INDICATES THAT THIS SYSTEM BEARS A
VERY STRONG RESEMBLANCE TO THE MARCH 7 1999 STORM THAT BROUGHT
BLIZZARD CONDITIONS TO THE ROCHESTER AREA ALONG WITH OTHER PORTIONS
OF WESTERN NEW YORK.

THE TRACK OF THE SURFACE LOW AND THE PATTERN OF SNOWFALL ACROSS THE
STATE IS SIMILAR TO THE 1999 CASE...BUT THE COMBINATION OF MUCH
DEEPER AND STRONGER SURFACE LOW...990MB AND DEEPENING VERSUS 1012MB
AND STEADY IN 1999...AND A NEARLY PERFECT 300MB JET STREAK PATTERN
OF LEFT EXIT AND RIGHT ENTRANCE REGION ENHANCING DEEP LAYER LIFT
IMPLY A MORE POTENT STORM OVER A WIDER AREA THAN AS WAS THE CASE IN
1999.

HAVE ADDED WYOMING COUNTY TO THE LIST OF COUNTIES IN THE BLIZZARD
WARNING AS HIGH WINDS AND HEAVY SNOW WILL IMPACT THE HIGHER
ELEVATIONS AND MORE FREQUENTLY TRAVELED ROADS THROUGH THE COUNTY.
THE FORECAST CONDITIONS FOR CATTARAUGUS AND ALLEGANY COUNTIES ARE
JUST SHORT OF THE CRITERIA FOR BLIZZARD WARNING BUT THE TRAVEL
CONDITIONS WILL STILL BE QUITE TREACHEROUS AND DIFFICULT...AFTERNOON
TRAVEL PLANS SHOULD BE DELAYED OR RECONSIDERED.

OTHERWISE...EXPECT FALLING TEMPS THROUGH THE DAY TODAY UNDER
STRENGTHENING COLD AIR ADVECTION...WITH READINGS FALLING INTO THE
TEENS BY LATE THIS AFTERNOON...AND WIND CHILLS FALLING TO NEAR
ZERO. EVEN AS THE STORM MOVES OFF TO THE EAST LATER THIS EVENING AND
OVERNIGHT...COLD NORTHERLY WINDS WILL SUPPORT LAKE EFFECT SNOW
SHOWERS AND BITTERLY COLD WIND CHILLS TONIGHT THROUGH THURSDAY
MORNING. OVERNIGHT LOWS WILL FALL TO THE LOWER SINGLE NUMBERS FROM
THE LAKE ONTARIO SHORE INLAND TO THE NORTHERN FINGER LAKES...WITH
NEAR ZERO OR BELOW ZERO READINGS ELSEWHERE.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
THURSDAY MORNING THE LAST OF THE SYNOPTIC SNOW WILL BE IN THE
PROCESS OF ENDING ACROSS THE EASTERN LAKE ONTARIO REGION. AT 12Z
BOTH THE GFS AND NAM SOLUTIONS STILL SHOW A WEAKENING COMMA HEAD
ACROSS NORTHERN NY...WITH THE WESTERN EDGE STILL CLIPPING THE NORTH
COUNTRY. THIS MAY PRODUCE ANOTHER INCH OR TWO IN THE MORNING BEFORE
TAPERING OFF FROM WEST TO EAST. A NORTH TO NORTHWEST FLOW OF VERY
COLD AIR WILL CONTINUE TO PRODUCE LAKE EFFECT SNOW SHOWERS SOUTH OF
LAKE ONTARIO. THE MOST CONCENTRATED SNOW SHOULD BE IN THE MORNING
WHEN SYNOPTIC SCALE MOISTURE IS STILL DECENT. BY AFTERNOON THE
COLUMN CONTINUES TO DRY...AND THE STRONG MID MARCH SUN ANGLE WILL
LIKELY BREAK APART THE WEAK MULTIPLE BANDS INTO CELLULAR SNOW
SHOWERS. EXPECT ADDITIONAL LOCAL 1-3 INCH AMOUNTS ALONG THE SOUTH
SHORE EXTENDING INTO THE NORTHERN FINGER LAKES.

OTHERWISE IT WILL BE AN EXTREMELY COLD DAY BY MID MARCH STANDARDS...
WITH THE LOWER ELEVATIONS STRUGGLING TO REACH THE MID TEENS WHILE
SOME OF THE HILLTOPS STRUGGLE TO 10F. A BRISK NORTHWEST WIND WILL
MAKE IT FEEL LIKE MID-WINTER. IN FACT...DURING THE MORNING WIND
CHILLS MAY RUN 15 TO 20 BELOW ZERO ACROSS THE HIGHER TERRAIN SOUTH
OF BUFFALO...WHERE A WIND CHILL ADVISORY HAS BEEN ADDED. SOME WIND
CHILLS MAY ALSO DROP TO -20 OR A FEW DEGREES COLDER ACROSS THE
HIGHER TERRAIN OF LEWIS COUNTY SO A WIND CHILL HAS BEEN ADDED THERE
AS WELL.

THURSDAY NIGHT SOME LIMITED LAKE EFFECT SNOW SHOWERS MAY LINGER FROM
JUST EAST OF ROCHESTER TO OSWEGO COUNTY...LIFTING FARTHER NORTH AND
EAST TOWARDS THE EAST END OF THE LAKE OVERNIGHT AS BOUNDARY LAYER
FLOW BACKS. A NARROW RIDGE WILL CROSS THE REGION DURING THE EVENING
AND ALLOW FOR SOME EARLY RADIATIONAL COOLING. THIS WILL ALLOW TEMPS
TO FALL BACK INTO THE SINGLE NUMBERS IN MANY AREAS...AND BELOW ZERO
EAST OF LAKE ONTARIO. TEMPERATURES WILL RISE LATE AS WARM ADVECTION
BEGINS. MID LEVEL CLOUDS WILL INCREASE FROM NORTHWEST TO SOUTHEAST
WITH THE APPROACH OF THE WARM FRONT.

ON FRIDAY A WARM FRONT WILL SURGE EAST ACROSS THE AREA WITH A PERIOD
OF MID LEVEL CLOUDS. A LITTLE LIGHT SNOW MAY DEVELOP ALONG AND AHEAD
OF THE FRONT...WITH ANY LINGERING PRECIP POSSIBLY MIXING WITH RAIN
EAST OF LAKE ONTARIO LATER IN THE AFTERNOON. AFTER THE COLD OF
THURSDAY TEMPERATURES WILL MAKE A RAPID TURNAROUND WITH HIGHS INTO
THE LOWER 40S ACROSS WESTERN NY AND UPPER 30S EAST OF LAKE ONTARIO.

FRIDAY NIGHT SOME WEAK COLD ADVECTION BEGINS FOLLOWING A COLD
FRONT...BUT ONLY ENOUGH TO DROP TEMPERATURES BACK TO NEAR THE
FREEZING MARK BY SATURDAY MORNING. THE FRONT MAY PRODUCE A FEW LIGHT
RAIN OR SNOW SHOWERS OVERNIGHT.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
HOW FAR SOUTH THIS FRONT WILL MAKE IT IS DEBATABLE...WITH THE
GFS/GGEM/ECMWF DIFFERING SIGNIFICANTLY ON TEMPERATURES FOR SATURDAY
NIGHT INTO SUNDAY. UTILIZING A CONSENSUS OF THIS GUIDANCE...SUNDAY
SHOULD BE A CHILLY DAY...WITH HIGHS ONLY IN THE 20S. THE AIR MAY BE
COLD ENOUGH TO GENERATE SOME LIGHT LAKE EFFECT SNOW OFF EAST OR
SOUTHEAST OF LAKE ONTARIO. THE 12Z GGEM/ECMWF BOTH DEVELOP A COASTAL
LOW ON SUNDAY NIGHT...WHICH SHOULD STAY TO OUR SOUTH...WHILE THE GFS
IS MUCH WEAKER WITH THIS FEATURE. EITHER WAY...THIS WILL BRING FAIR
BUT CHILLY WEATHER TO THE REGION FOR EARLY NEXT WEEK. A HIGH
PRESSURE RIDGE WILL BUILD ACROSS THE REGION MONDAY...WITH THIS
FORECAST TO SLIDE EAST INTO THE ATLANTIC ON TUESDAY. THIS WILL BRING
SLIGHTLY WARMER TEMPERATURES TUESDAY...BUT STILL PROBABLY A FEW
DEGREES BELOW NORMAL.

&&

.AVIATION /08Z WEDNESDAY THROUGH SUNDAY/...
RAIN AND DRIZZLE ARE PRECEDING A MASSIVE WINTER STORM WITH GENERALLY
MVFR CONDITIONS...BUT KJHW IS AND WILL CONTINUE TO EXPERIENCE LIFR
IN DRIZZLE AND FOG AS WARMER SATURATED AIR INTERACTS THE REMAINING
SNOWPACK. ONCE THERE IS A CHANGEOVER FROM LIQUID TO FROZEN
PRECIP...WIDESPREAD IFR TO LIFR CONDITIONS WILL BE DOMINANT THROUGH
THE EVENING A BLIZZARD CONDITIONS AFFECT WESTERN NY AND THE SOUTHERN
SHORE OF LAKE ONTARIO. STRENGTHENING NORTHERLY WINDS GUSTING TO 35KT
BY THE AFTERNOON COUPLED WITH THE HEAVY SNOW WILL RESULT IN NEAR
WHITEOUT CONDITIONS ACROSS A WIDE SWATH OF THE FORECAST AREA WITH
THE WORST CONDITIONS EXPECTED TO DEVELOP AFTER 15Z. IN ADDITION TO
THE LIFR/VLIFR CONDITIONS...SIGNIFICANT BLOWING/DRIFTING OF SNOW MAY
FURTHER DELAY GROUND OPERATIONS AT AREA TERMINALS. THERE WILL BE A
LESSENING OF THE HEAVY SNOW AND BLOWING SNOW AFTER 00Z...SLACKENING
EASTWARD THROUGH THE NIGHT.

OUTLOOK...
WEDNESDAY NIGHT...LIFR/IFR IN GRADUALLY DIMINISHING SNOW IN MOST
LOCATIONS...WITH THE SNOW LINGERING LONGEST SOUTHEAST OF LAKE
ONTARIO.
THURSDAY...VFR/MVFR...WITH IFR/MVFR IN SCATTERED TO NUMEROUS SNOW
SHOWERS.
FRIDAY...MAINLY VFR WITH A CHANCE OF SNOW SHOWERS EAST OF LAKE
ONTARIO.
SATURDAY...VFR/MVFR WITH A CHANCE OF SNOW SHOWERS.
SUNDAY...MAINLY VFR.

&&

.MARINE...
A DEVELOPING WINTER STORM OVER THE LOWER OHIO VALLEY EARLY THIS
MORNING WILL STRENGTHEN AND LIFT NORTHEASTWARD TODAY...REACHING NEW
JERSEY BY THIS EVENING. THIS STORM SYSTEM WILL BRING HEAVY SNOW AND
NORTHERLY TO NORTHEASTERLY GALES TO LAKES ERIE AND ONTARIO TODAY AND
THIS EVENING...WITH WINDS THEN DIMINISHING LATER TONIGHT AND
THURSDAY IN ITS WAKE.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...WIND CHILL ADVISORY FROM 2 AM TO 11 AM EDT THURSDAY FOR NYZ008-
     012-019>021-085.
     BLIZZARD WARNING UNTIL 2 AM EDT THURSDAY FOR NYZ001-002-
     010>012-019-085.
     WINTER STORM WARNING FROM 8 AM THIS MORNING TO 8 AM EDT
     THURSDAY FOR NYZ006>008.
     BLIZZARD WARNING UNTIL 5 AM EDT THURSDAY FOR NYZ003>005-013-
     014.
     WINTER STORM WARNING FROM 8 AM THIS MORNING TO 2 AM EDT
     THURSDAY FOR NYZ020-021.
MARINE...GALE WARNING FROM 11 AM THIS MORNING TO 8 PM EDT THIS EVENING
         FOR LEZ040-041.
         GALE WARNING FROM 8 AM THIS MORNING TO 5 AM EDT
         THURSDAY FOR LOZ043>045-063>065.
         GALE WARNING FROM 8 AM THIS MORNING TO 11 PM EDT THIS
         EVENING FOR LOZ042-062.

&&

SYNOPSIS...WCH
NEAR TERM...JJR/WCH
SHORT TERM...HITCHCOCK
LONG TERM...APFFEL/HITCHCOCK
AVIATION...WCH
MARINE...WCH
Hazardous weather outlook, Mar 11, 9:14 PM EST, 5 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
1014 PM EDT TUE MAR 11 2014

NYZ006>008-130215-
OSWEGO-JEFFERSON-LEWIS-
1014 PM EDT TUE MAR 11 2014

...WINTER STORM WARNING IN EFFECT FROM 8 AM WEDNESDAY TO 8 AM EDT
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ003>005-013-014-130215-
MONROE-WAYNE-NORTHERN CAYUGA-LIVINGSTON-ONTARIO-
1014 PM EDT TUE MAR 11 2014

...BLIZZARD WARNING IN EFFECT FROM 5 AM WEDNESDAY TO 5 AM EDT
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   BLIZZARD WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   BLIZZARD WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ001-002-010-011-019-085-130215-
NIAGARA-ORLEANS-NORTHERN ERIE-GENESEE-CHAUTAUQUA-SOUTHERN ERIE-
1014 PM EDT TUE MAR 11 2014

...BLIZZARD WARNING IN EFFECT FROM 2 AM WEDNESDAY TO 2 AM EDT
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   BLIZZARD WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   BLIZZARD WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ020-021-130215-
CATTARAUGUS-ALLEGANY-
1014 PM EDT TUE MAR 11 2014

...WINTER STORM WARNING IN EFFECT FROM 8 AM WEDNESDAY TO 2 AM EDT
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ012-130215-
WYOMING-
1014 PM EDT TUE MAR 11 2014

...WINTER STORM WARNING IN EFFECT FROM 2 AM WEDNESDAY TO 2 AM EDT
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-LOZ030-SLZ022-024-130215-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-LOWER NIAGARA RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
1014 PM EDT TUE MAR 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ040-041-130215-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
1014 PM EDT TUE MAR 11 2014

...GALE WARNING IN EFFECT FROM 11 AM TO 8 PM EDT WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LOZ043>045-063>065-130215-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
1014 PM EDT TUE MAR 11 2014

...GALE WARNING IN EFFECT FROM 8 AM WEDNESDAY TO 5 AM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ONTARIO.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LOZ042-062-130215-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
1014 PM EDT TUE MAR 11 2014

...GALE WARNING IN EFFECT FROM 8 AM TO 11 PM EDT WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ONTARIO.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Special weather statement, Mar 11, 10:32 PM EST, 4 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1132 PM EDT TUE MAR 11 2014

NYZ001>005-010>014-019-085-121545-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-NORTHERN ERIE-
GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-SOUTHERN ERIE-
INCLUDING THE CITIES OF...NIAGARA FALLS...MEDINA...ROCHESTER...
NEWARK...FAIR HAVEN...BUFFALO...BATAVIA...WARSAW...GENESEO...
CANANDAIGUA...JAMESTOWN...ORCHARD PARK...SPRINGVILLE
1132 PM EDT TUE MAR 11 2014

...SIGNIFICANT LATE SEASON WINTER STORM TO BRING BLIZZARD
CONDITIONS TO PORTIONS OF WESTERN AND NORTH-CENTRAL NEW YORK...

A LOW PRESSURE SYSTEM WILL CROSS THE OHIO VALLEY TONIGHT AND
RAPIDLY INTENSIFY AS IT TRACKS ACROSS THE MID-ATLANTIC STATES AND
OFF THE NEW ENGLAND COAST WEDNESDAY INTO WEDNESDAY NIGHT. THIS
SYSTEM WILL BRING WIDESPREAD HEAVY SNOW TO MUCH OF WESTERN AND
NORTH-CENTRAL NEW YORK. EXPECT LIGHT RAIN THIS EVENING TO CHANGE
OVER TO SNOW OVERNIGHT AND CONTINUE THROUGH WEDNESDAY NIGHT.
SNOWFALL RATES WILL INCREASE SIGNIFICANTLY THROUGH THE MORNING
HOURS OF WEDNESDAY. IN ADDITION TO THE SNOW...NORTHERLY WINDS
WRAPPING INTO THE DEEPENING LOW WILL RAPIDLY STRENGTHEN THROUGH
WEDNESDAY MORNING...AND THIS WILL RESULT IN BLIZZARD CONDITIONS
DEVELOPING ACROSS THE AREA BY WEDNESDAY AFTERNOON.

IT MUST BE STRESSED THAT ALTHOUGH SNOW START OUT RELATIVELY LIGHT
AND CONDITIONS WILL APPEAR BENIGN EARLY IN THE DAY WEDNESDAY...TRAVEL
WILL BE EXTREMELY DIFFICULT TO NEARLY IMPOSSIBLE BY WEDNESDAY
AFTERNOON AS BLIZZARD CONDITIONS DEVELOP WITH NEAR ZERO VISIBILITY
ALONG WITH SIGNIFICANT BLOWING AND DRIFTING OF SNOW.

WOOD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 blizzard, 1 winter storm. Local standard time, as filed.

Blizzard, Wyoming

When
March 12, 3:00 AM EST to 8:30 PM EST
Where
Wyoming forecast zone
Property damage
$45,000
Reported by
COOP Observer
Coordinates
42.702, -78.224 (the zone’s center; the record gives no point)

Blizzard, Niagara

When
March 12, 3:00 AM EST to 5:37 PM EST
Where
Niagara forecast zone
Property damage
$33,000
Reported by
ASOS
Coordinates
43.173, -78.691 (the zone’s center; the record gives no point)

Blizzard, Orleans

When
March 12, 3:00 AM EST to 6:00 PM EST
Where
Orleans forecast zone
Property damage
$24,000
Reported by
COOP Observer
Coordinates
43.251, -78.189 (the zone’s center; the record gives no point)

Blizzard, Northern Erie

When
March 12, 3:00 AM EST to 6:36 PM EST
Where
Northern Erie forecast zone
Property damage
$42,000
Reported by
Official NWS Observations
Coordinates
42.758, -78.780 (the zone’s center; the record gives no point)

Blizzard, Genesee

When
March 12, 3:00 AM EST to 6:30 PM EST
Where
Genesee forecast zone
Property damage
$30,000
Reported by
CoCoRaHS
Coordinates
43.001, -78.194 (the zone’s center; the record gives no point)

Blizzard, Southern Erie

When
March 12, 3:00 AM EST to 6:00 PM EST
Where
Southern Erie forecast zone
Property damage
$27,000
Reported by
CoCoRaHS
Coordinates
42.758, -78.780 (the zone’s center; the record gives no point)

Blizzard, Chautauqua

When
March 12, 3:00 AM EST to 7:55 PM EST
Where
Chautauqua forecast zone
Property damage
$27,000
Reported by
AWOS
Coordinates
42.303, -79.406 (the zone’s center; the record gives no point)

Blizzard, Cattaraugus

When
March 12, 3:00 AM EST to 6:18 PM EST
Where
Cattaraugus forecast zone
Property damage
$33,000
Reported by
COOP Observer
Coordinates
42.249, -78.679 (the zone’s center; the record gives no point)

Blizzard, Allegany

When
March 12, 3:00 AM EST to 8:56 PM EST
Where
Allegany forecast zone
Property damage
$21,000
Reported by
COOP Observer
Coordinates
42.257, -78.028 (the zone’s center; the record gives no point)

Blizzard, Monroe

When
March 12, 5:00 AM EST to 6:27 PM EST
Where
Monroe forecast zone
Property damage
$42,000
Reported by
ASOS
Coordinates
43.165, -77.636 (the zone’s center; the record gives no point)

Blizzard, Wayne

When
March 12, 5:00 AM EST to 6:30 PM EST
Where
Wayne forecast zone
Property damage
$36,000
Reported by
CoCoRaHS
Coordinates
43.066, -76.978 (the zone’s center; the record gives no point)

Blizzard, Northern Cayuga

When
March 12, 5:00 AM EST to 6:30 PM EST
Where
Northern Cayuga forecast zone
Property damage
$30,000
Reported by
CoCoRaHS
Coordinates
43.010, -76.574 (the zone’s center; the record gives no point)

Blizzard, Livingston

When
March 12, 5:00 AM EST to 8:54 PM EST
Where
Livingston forecast zone
Property damage
$39,000
Reported by
Trained Spotter
Coordinates
42.728, -77.775 (the zone’s center; the record gives no point)

Blizzard, Ontario

When
March 12, 5:00 AM EST to 8:30 PM EST
Where
Ontario forecast zone
Property damage
$36,000
Reported by
COOP Observer
Coordinates
42.853, -77.300 (the zone’s center; the record gives no point)

Blizzard, Oswego

When
March 12, 7:00 AM EST to 10:16 PM EST
Where
Oswego forecast zone
Property damage
$48,000
Reported by
CoCoRaHS
Coordinates
43.464, -76.209 (the zone’s center; the record gives no point)

Blizzard, Jefferson

When
March 12, 7:00 AM EST to 7:56 PM EST
Where
Jefferson forecast zone
Property damage
$24,000
Reported by
CoCoRaHS
Coordinates
43.999, -76.052 (the zone’s center; the record gives no point)

Winter Storm, Lewis

When
March 12, 7:00 AM EST to 10:30 PM EST
Where
Lewis forecast zone
Property damage
$30,000
Reported by
CoCoRaHS
Coordinates
43.785, -75.449 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2014Every state in 2014This day in weather historyWarnings in New York, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 508210, 508211, 508213, 508215, 508216, 508217, 508218, 508219, 508220, 508221, 508222, 508223, 508225, 508226, 508227, 508228, 508229.